Virginia, 2006Tornadoes in Virginia, May 11, 2006
May 11, 2006 · NWS LWX · 2 events in 2 counties and zones
A cold front, combined with a strong upper-level disturbance, caused widespread severe thunderstorms to occur during the afternoon and evening of May 11 across the Mid Atlantic. Most of the active weather occurred east of the Blue Ridge Mountains, and included several weak tornadoes in Northern Virginia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $60,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front, combined with a strong upper-level disturbance, caused widespread severe thunderstorms to occur during the afternoon and evening of May 11 across the Mid Atlantic. Most of the active weather occurred east of the Blue Ridge Mountains, and included several weak tornadoes in Northern Virginia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 11, 3:15 PM EST, 1 hour 43 minutes earlier.
Area forecast discussion, May 11, 3:15 PM EST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
415 PM EDT THU MAY 11 2006
.SHORT TERM /UPDATED FOR REST OF TONIGHT/...
TORNADO WATCH #342 HAS BEEN ISSUED UNTIL 02Z. WILL UPDATE ZONES
AND SUCH ACCORDINGLY.
&&
.PREV DISCUSSION...
/ISSUED 230 PM EDT THU MAY 11 2006/
SHORT TERM /TNGT-FRI/...
THIN LN OF PCPN ENTERING ERN W.V....BUT OVR THE MTNS MID ATLC RMNS
IN HVY CLD CVR WHICH WOULD PRECLUDE ANY QUICK RISES IN CAPE. IAD VWP
IS SHOWING A FAIR AMT OF HELICITY...BUT ID LIKE TO SEE MORE OF THE
EQUATION COME TOGETHER IF SVR TSTMS ARE TO DVLP. STILL...SLT RISK
OUTLOOK RMNS IN EFFECT FOR THE AREA...WHICH IS COVERED IN THE STMT
ISSUED AT MID MRNG.
AFTR THIS FNT MOVES TO THE CST ARND MDNGT THINK SKIES WL XPRNC CLRG
OVRNGT...AND PTCHY FOG IN THE MRNG. NOT ENOUGH TO MTN IN THE
ZNS...ALTHO DO HV IT COVERED IN TAFS. I KEPT THE MRNG HRS FRI POP
FREE...AND THEN REINTRODUCED THEM FOR THE AFTN...W/ LOW PRES
STACKING UP NW OF THE CWA THINK SELF DESTRUCT SUNSHINE W/ AFTN RW
A PSBLTY.
50S E OF MTNS TNGT...45-50 W. L70S E ON FRI..65-70 W.
IN CHES BAY/PTMC WATER LVLS RMN ABV NRML AS WE APPROACH FULL MOON.
CSTL FLD STMT ISSUED PRVSLY - TUE MRNG HIGH TIDE WL BE A HIGH HIGH
TIDE AND COULD CAUSE SOME MINOR FLDG ANNAPOLIS/ALEXANDRIA.
WOODY
&&
.LONG TERM /FRI NGT THROUGH THU/...
SURFACE LOW PRESSURE REMAINS OVER THE MID ATLANTIC. AN UPPER LOW
WILL MOVE FROM THE GREAT LAKES SOUTH OVER THE MID ATLANTIC. THESE
TWO FEATURES WILL KEEP A CHANCE OF SHOWERS NEARLY EVERY PERIOD.
LOWEST CHANCES ARE THROUGH SUNDAY MORNING...AS THE COLD FRONT PUSHES
OUT OF THE REGION AND THE NEXT SYSTEM REMAINS TO THE WEST. A SURFACE
LOW WILL DEVELOP SOUTH OF THE FORECAST AREA ON SUNDAY...GIVING
LIKELY POPS. WITH THE LOWS STACKED...SURFACE LOW WILL HAVE A HARD
TIME MOVING NORTH AND PRECIPITATION CHANCES WILL CONTINUE THROUGH
INTO TUESDAY. TEMPERATURES WILL SLOWLY FALL BELOW NORMAL BY THE
BEGINNING OF THE WORK WEEK.
&&
.AVIATION...
VSBY REDUCTIONS IN RW/TRW INTO EVE HRS...THEN AGAIN IN PRE-DAWN HRS
IN FG.
&&
.MARINE...MARGINAL SCA IN EFFECT THRU 10 PM.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY FOR ANZ530>537 UNTIL 10 PM THURSDAY.
&&
SHORT TERM UPDATE...ALLEN
PREVIOUS SHORT TERM...WOODY
AVIATION/MARINE...WOODY
LONG TERM...ALLEN
Hazardous weather outlook, May 11, 3:23 PM EST, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
423 PM EDT THU MAY 11 2006
ANZ530>537-DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-
025>031-036>042-050>057-WVZ048>055-121145-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-ALLEGANY-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-GRANT-MINERAL-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-
PENDLETON-HARDY-
423 PM EDT THU MAY 11 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.
.DAY ONE...TONIGHT
A TORNADO WATCH HAS BEEN ISSUED UNTIL 10 PM FOR SOUTHEAST AND
CENTRAL VIRGINIA. SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE
REGION LATE THIS AFTERNOON AND EVENING. THUNDERSTORMS MAY BECOME
SEVERE...ESPECIALLY IN THE WATCH AREA. SEE WBCWCNLWX FOR FURTHER
DETAILS. DAMAGING WINDS AND ISOLATED TORNADOES ARE POSSIBLE WITH
THESE STORMS.
HEAVY RAINFALL IS EXPECTED EAST OF THE BLUE RIDGE MOUNTAINS
THROUGH THIS EVENING...WITH RAINFALL AMOUNTS OF 1 TO LOCALLY 2
INCHES EXPECTED. THIS MAY BE ENOUGH TO CAUSE LOCALIZED MINOR
FLOODING PROBLEMS.
MINOR COASTAL FLOODING IS POSSIBLE AT TIMES OF HIGH TIDE TODAY AND
TONIGHT ON THE TIDAL POTOMAC RIVER AND THE MARYLAND PORTION OF THE
CHESAPEAKE BAY.
A SMALL CRAFT ADVISORY HAS BEEN POSTED FOR THE TIDAL POTOMAC RIVER
AND THE MARYLAND PORTION OF THE CHESAPEAKE BAY THROUGH 10 PM.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY LATER THIS AFTERNOON AND THIS
EVENING.
SEA
Tornado, Spotsylvania
- When
- May 11, 4:58 PM EST to 5:03 PM EST
- Where
- Spotsylvania County, 2 mi SW of Chancellorsville
- Rating
- F0
- Path length
- 1 mi
- Path width
- 50 yd
- Property damage
- $35,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 38.283, -77.667
A small tornado hit the Fredericksburg Spotsylvania Military Park. This tornado was rated an F0 on the Fujita Scale. All damage observed was to trees only.
Tornado, Stafford
- When
- May 11, 5:15 PM EST to 5:18 PM EST
- Where
- Stafford County, 4 mi N of Falmouth
- Rating
- F0
- Path length
- 0.4 mi
- Path width
- 50 yd
- Property damage
- $25,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 38.367, -77.467
The same thunderstorm that produced two tornadoes in Spotsylvania County produced another tornado near Falmouth in Stafford County. Like the other two tornadoes, this was a weak F0 tornado that mainly caused tree damage. The damage was observed on both sides of Interstate 95, near the Route 17 interchange.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Puerto Rico, May 11, 20061 death · 1 event
- Flooding and Heavy Snow in Michigan, May 11 to 14, 2006$166,000 · 7 events
- Hail and Damaging Winds in Kentucky, May 11, 2006$110,000 · 65 kt wind · 3 events
- Tornadoes and Hail in Virginia, May 11, 2006$27,000 · F1 · 6 events
- High Wind and Strong Wind in Wisconsin, May 11, 2006$89,000 · 61 kt wind · 5 events
- Tornado in Virginia, May 11, 2006$80,000 · F0 · 1 event
- Damaging Winds in Maryland, May 11, 2006$60,000 · 50 kt wind · 2 events
- Strong Wind in Wisconsin, May 11, 2006$20,000 · 17 events
- Hail and Damaging Wind in Virginia, May 11, 2006$25,000 · 50 kt wind · 2 events
- Damaging Wind in Kentucky, May 11, 2006$20,000 · 61 kt wind · 1 event
- Damaging Winds in Alabama, May 11, 200650 kt wind · 6 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, May 11, 20064 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5509637, 5509638.